Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS La Crosse, WI

March 29, 1998Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 29, 1998, 10:05 AM CST for Juneau County, Wisconsin. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1998, 10:05 AM CST (16:05 UTC)
Expired
Mar 29, 1998, 10:30 AM CST
In force
25 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Juneau County, WI

The radar

The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 10:18 AM CSTHail 1.75New Miner, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WUUS1 KLSE 291607 RRA
SVRLSE
WIC057-291630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1005 AM CST SUN MAR 29 1998


* SEVERE THUNDERSTORM WARNING FOR
    NORTHERN JUNEAU COUNTY - CENTRAL WISCONSIN

* UNTIL 1030 AM CST

* SOME LOCATIONS AFFECTED
    MATHER
    FINLEY
    NEW MINER

* AT 1002 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES SOUTHWEST OF WISCONSIN RAPIDS...
  NEAR MATHER. THE STORM WAS MOVING NORTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR NEW MINER AT 1015 AM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.



NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:45 AM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Mar 29, 2:45 AM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CST SUN MAR 29 1998

FORECAST CONCERNS TODAY...SHRA/TSRA CHANCES...TIMING AND INTENSITY...
HIGH TEMPERATURES.

07Z SURFACE ANALYSIS HAD A LOW IN NORTHEAST CO...WITH A WARM FRONT
EXTENDING EAST INTO NORTHERN MO.  ELEVATED SHRA/TSRA WERE DEVELOPING IN
A STRONG 850-700MB WARM ADVECTION/THETA-E CONVERGENCE ZONE ACROSS
NORTHERN IA EARLY THIS MORNING.  THESE SHOWERS WERE PUSHING RAPIDLY
NORTHEAST ACROSS THE FORECAST AREA.

00Z ETA MODEL OF CHOICE THIS RUN AS IT HAD THE BEST HANDLE ON THE
PRECIPITATION ACROSS SD/MN/IA AT 06Z.  THE WARM FRONT TO PUSH NORTH TO
NEAR A KMSP-KMKE LINE BY 00Z.  ISENTROPIC ANALYSIS FROM ETA INDICATES
THE STRONG 850-700MB LIFTING REMAINS ACROSS THE FORECAST AREA FOR MUCH
OF THE DAY...MOVING NORTH OF THE AREA LATE AS THE WARM FRONT PUSHES
NORTH.

BETTER UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE APPROACHING JET MOVES
ACROSS THE AREA DURING THE AFTERNOON.  WITH INCREASING LOW LEVEL
MOISTURE...INSTABILITY AND HELICITY THRU THE DAY...DAY 1 MODERATE RISK
LOOKS REASONABLE.  GREATEST THREAT APPEARS LATE IN THE DAY INTO THE
EARLY EVENING HOURS.

A CONCERN IS...WITH MODERATE TO STRONG RISING MOTION ACROSS THE AREA
FOR MUCH OF THE DAY...ELEVATED CONVECTION MAY FIRE EARLY AND REPEATEDLY
THRU THE DAY RELEASING THE INSTABILITY IN SMALLER DOSES...ESPECIALLY
FURTHER NORTH OF THE WARM FRONT.  THIS MAY KEEP STORM INTENSITY DOWN
SOME ACROSS THE NORTH PART OF THE FORECAST AREA UNTIL LATE IN THE DAY.

AVN-FAN POPS IN THE LIKELY CATEGORY AND PREFERRED OVER THE MORE CHANCE
TYPE NGM-FWC POPS.  00Z FWC/FAN/ETA 2M GRIDPOINT GUIDANCE TEMPERATURES
ALL REASONABLY SIMILAR.  WARMER ETA 2M TEMPS PREFERRED ACROSS THE SOUTH
END OF THE FORECAST AREA WHERE THE WARM FRONT TO PUSH THRU EARLIER AND
SOME SUN MORE LIKELY.

COORD WITH KGRB.

RRS

In the hours before

Special weather statement, Mar 29, 5:50 AM CST, 4 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 AM CST SUN MAR 29 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY
INTO TONIGHT.  A SLIGHT RISK COVERS AREAS NORTH OF AN EAU CLAIRE TO
WISCONSIN RAPIDS LINE TODAY INTO TONIGHT.

A WARM FRONT WILL LIFT NORTH ACROSS THE UPPER MIDWEST TODAY. BEHIND THE
FRONT...SOUTH WINDS WILL PULL MOIST AND UNSTALBE AIR INTO THE THE AREA.
THE LOWER AND MID LEVEL WINDS WILL INCREASE TODAY AHEAD OF A DEVELOPING
LOW IN THE CENTRAL PLAINS.  CONVERGENCE AND WARMING IN THE LOWER
LEVELS...PLUS DIVERGENCE ALOFT DUE TO AN APPROACHING UPPER LEVEL STORM
SYSTEM WILL CREATE LIFTING OF THE AIRMASS OVER THE AREA TODAY.

THIS COMBINATION WILL MAKE THE AIRMASS VERY FAVORABLE FOR THUNDERSTORMS
TODAY INTO TONIGHT.  SOME OF THE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON AND EVENING. AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE IN AREAS SOUTH OF THE WARM FRONT LATE
THIS AFTERNOON INTO EARLY THIS EVENING.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.
STAY TUNED TO LATER STATEMENTS AND OUTLOOKS.

RRS
Special weather statement, Mar 29, 5:50 AM CST, 4 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 AM CST SUN MAR 29 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY
INTO TONIGHT.  A SLIGHT RISK COVERS AREAS NORTH OF AN EAU CLAIRE TO
WISCONSIN RAPIDS LINE TODAY INTO TONIGHT.

A WARM FRONT WILL LIFT NORTH ACROSS THE UPPER MIDWEST TODAY. BEHIND THE
FRONT...SOUTH WINDS WILL PULL MOIST AND UNSTALBE AIR INTO THE THE AREA.
THE LOWER AND MID LEVEL WINDS WILL INCREASE TODAY AHEAD OF A DEVELOPING
LOW IN THE CENTRAL PLAINS.  CONVERGENCE AND WARMING IN THE LOWER
LEVELS...PLUS DIVERGENCE ALOFT DUE TO AN APPROACHING UPPER LEVEL STORM
SYSTEM WILL CREATE LIFTING OF THE AIRMASS OVER THE AREA TODAY.

THIS COMBINATION WILL MAKE THE AIRMASS VERY FAVORABLE FOR THUNDERSTORMS
TODAY INTO TONIGHT.  SOME OF THE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON AND EVENING. AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE IN AREAS SOUTH OF THE WARM FRONT LATE
THIS AFTERNOON INTO EARLY THIS EVENING.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.
STAY TUNED TO LATER STATEMENTS AND OUTLOOKS.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:24 AM CSTSevere Thunderstorm WarningARXAdams31 min
Mar 29, 2:18 PM CSTSevere Thunderstorm WarningARXTaylor47 min
Mar 29, 2:38 PM CSTSevere Thunderstorm WarningARXBuffalo57 min
Mar 29, 2:56 PM CSTSevere Thunderstorm WarningARXLa Crosse, Trempealeau34 min
Mar 29, 3:01 PM CSTSevere Thunderstorm WarningARXTrempealeau29 min
Mar 29, 3:14 PM CSTSevere Thunderstorm WarningARXJackson, Monroe61 min
Mar 29, 4:45 PM CSTSevere Thunderstorm WarningARXBuffalo60 min
Mar 29, 5:16 PM CSTTornado WarningARXBuffalo14 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.